(KRON) — Last week, the United States Food and Drug Administration approved Narcan for over the counter use. On Tuesday, Santa Clara County announced its libraries would be stocked with Narcan for public use, according to the office of Santa Clara County Supervisor Cindy Chavez. Now, medical experts across the Bay Area are weighing in on how increased access could impact treatment of overdoses.
Narcan, also known as naloxone hydrochloride, is a nasal spray that can be administered to reverse an opioid overdose. Previously, it was somewhat accessible, but you had to know where to look. Now, many people are hoping this shift will bring even more access to the life-saving medication.
The fentanyl crisis, birthed out of the ongoing opioid epidemic, has hit San Francisco quite hard. The City by the Bay saw 638 overdose deaths in 2022, and most are tied to fentanyl, according to the San Francisco Department of Public Health. The crisis does not appear to be slowing down. Just yesterday, Bay Area Rapid Transportation listed several suspected overdoses that had occurred on trains or platforms in the past week.
On the front lines of this crisis are first responders including local fire crews and paramedics. Captain Michael Mason with the San Francisco Fire Department says crews in the city are responding to over a dozen overdose calls per day.
How can increased Narcan access be beneficial?
Dr. Ryan Ribeira, Assistant Medical Director of the Stanford Emergency Department, says one key benefit of over-the-counter access will be time.
“The primary issue with opiate overdose is it causes respiratory suppression. So if a patient has low oxygen levels as they get to the hospital, that can cause damage,” Ribeira tells KRON4.
He says long-term damage from oxygen deprivation can be reduced substantially if Narcan is administered sooner. Ribeira hopes that increased access means more people will have Narcan in their system by the time they arrive at the hospital, increasing their chances of survival without long-term damage.
Narcan access is not just increasing over the counter. Locally, Santa Clara county libraries will keep the medicine on hand. Library workers with the counter will receive training on how to administer Narcan before it is given out.
“We know Narcan saves lives. We have a continuing fentanyl crisis in the County, as well as the rest of the nation. We know it is not going away any time soon. We need Narcan everywhere including libraries.” — Cindy Chavez, Santa Clara County Supervisor
Another benefit of Narcan is it is a relatively safe medication, according to Ribeira. “If you give it to someone who doesn’t need it, there’s not a lot of consequences,” he says.
“I think sometimes people will worry that making Narcan more accessible would make people more reckless with their use…That’s not the way it plays out. Narcan access increase does not increase overdoses, it just results in fewer people dying.” — Dr. Ryan Ribeira
Now that more people may consider carrying the medication, they also need to be aware of how to use it safely, “If you are someone who intends to carry around Narcan then a key part is getting the education to administer it,” Ribeira notes.
KRON On is streaming now
So what are the signs to look out for when it comes to an overdose? Ribeira says the physical signs of overdose include severe sedation, really slow or reduced breathing, and/or pinpoint pupils.
Narcan and ‘tranq’ overdoses
The first death related to animal tranquilizers or ‘tranq’ was reported in Santa Clara County this week. Officials say that though Narcan does not treat a tranq overdose, it should still be administered because tranq is often laced with opioids.
“It is critical to still administer naloxone and call 911 when encountering someone with an overdose, since xylazine is often mixed with opioids for which naloxone could still make a life-and-death difference,” said Dr. Tiffany Ho, medical director of the County Behavioral Health Services Department.